Kentucky, 2008Damaging Wind in Kentucky, June 27, 2008
June 27, 2008 · NWS JKL · 1 event in 1 county or zone
Warm, moist, and unstable air allowed for the development of a severe thunderstorm over Eastern Kentucky during the late afternoon of June 27th. This storm produced damaging winds, resulting in a tree and numerous large limbs down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm, moist, and unstable air allowed for the development of a severe thunderstorm over Eastern Kentucky during the late afternoon of June 27th. This storm produced damaging winds, resulting in a tree and numerous large limbs down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 27, 1:39 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 27, 1:39 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
239 PM EDT FRI JUN 27 2008
.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED
DAYTIME HEATING IN COMBINATION WITH APPROACHING WEAK UPPER LEVEL
SHORT WAVE HAS TRIGGERED SCATTERED CONVECTION ACROSS THE AREA. THE
12Z NAM APPEARS TO BE HANDLING THIS INITIAL SHORT WAVE WELL...AND
WILL FOLLOW ITS IDEA WITH SECOND MORE SIGNIFICANT WAVE INITIATING AN
MCS ACROSS INDIANA TONIGHT. THIS IS ALSO SUPPORTED BY THE 12Z GFS.
REMNANTS OF THIS SHOULD MOVE ACROSS THE NORTHERN PART OF THE
FORECAST AREA IN THE PREDAWN HOURS ON SATURDAY. YET A THIRD WAVE TO
MOVE ACROSS THE AREA ON SATURDAY OR SATURDAY NIGHT...ALTHOUGH TIMING
IS UNCERTAIN.
THIS THIRD WAVE WILL HAVE THE MOST SIGNIFICANT IMPACT
ON EASTERN KY. NAM WOULD SUPPORT IDEA OF SIGNIFICANT CONVECTION WITH
THIS DURING THE DAY ON SATURDAY...WITH ANOTHER ROUND OF CONVECTION
SATURDAY NIGHT ASSOCIATED WITH THE SURFACE COLD FRONT. THE GFS WOULD
POINT TOWARDS LESS MID DAY CONVECTION ON SATURDAY WITH CONVECTION
CONCENTRATED IN OUR AREA SATURDAY NIGHT WITH COMBINED EFFECTS OF
UPPER LEVEL SHORT WAVE AND SURFACE FRONT. THIS IS REFLECTED IN THE
MAVMOS POPS WITH THE PEAK POPS OCCURING DURING SATURDAY NIGHT. THE
ETA MOS SUPPORTS THE NAM IDEA WITH PEAK POPS DURING THE DAY ON
SATURDAY. IN EITHER CASE THE FRONT DOES NOT WORK INTO THE AREA UNTIL
SATURDAY NIGHT SO CONVECTION THREAT WILL CONTINUE.
THE NAM ALSO POINTS TOWARDS YET ANOTHER POSSIBLE ROUND OF CONVECTION
ON SUNDAY...WITH SECONDARY FRONT AND UPPER TROF. COULD BE AN ACTIVE
WEEKEND...WITH MUCH DEPENDING ON HOW MUCH DAYTIME HEATING AND
DESTABILIZATION WE ARE ABLE TO REALIZE CONSIDERING THERE WILL BE SOME
RESIDUAL CLOUDINESS LEFT FROM EACH ROUND OF CONVECTION. GIVEN SOME
DAYTIME HEATING ON SATURDAY LOOK FOR INCREASED INSTABILITY WITH LI/S
-3 TO -6 AND CAPES IN EXCESS OF 2000. WITH MAINLY UNIDIRECTIONAL WIND
FIELD EXPECT DAMAGING STRAIGHT LINE WINDS TO BE THE MAIN THREAT ON
SATURDAY AND SATURDAY EVENING....BUT HAIL IS ALSO POSSIBLE. WITH
PRECIPITABLE WATER AROUND 2 INCHES BY SATURDAY AFTERNOON
THUNDERSTORMS WILL ALSO BE EFFICIENT RAIN MAKERS...SO ISOLATED FLASH
FLOODING WILL BE A THREAT INTO SATURDAY EVENING. THIS WILL BE
ESPECIALLY TRUE IN AREAS THAT SEE REPEATED ROUNDS OF HEAVY RAIN.
THE MAV MOS TEMPERATURES LOOK FAIRLY GOOD FOR OVERNIGHT LOWS...BUT
NOT THE CASE FOR HIGHS. WILL NUDGE ABOVE MAV MOS IN SOME AREAS ON
SATURDAY....WITH SIGNIFICANT INCREASE OVER MAV MOS IN ALL AREAS FOR
SUNDAY MAX TEMPERATURES. IT DOES NOT TAKE MUCH SUNSHINE THIS TIME OF
YEAR FOR TEMPERATURES TO RISE QUICKLY. OF NOTE IS HOW LOW THE MAV MOS
FORECAST HIGHS ARE FOR SUNDAY COMPARED WITH RECORDS FOR JUNE 29. ON
SUNDAY THE MAV MOS FORECAST FOR JKL WOULD BE A RECORD LOW MAXIMUM AND
THE MAV MOS FORECAST FOR LOZ WOULD BE WITHIN A DEGREE OF THE RECORD
LOW MAXIMUM.
.LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED
BASED ON 12Z GFS THE UPPER LOW SHOULD BE CENTERED JUST EAST OF JAMES
BAY BY 12Z MONDAY. THIS IS A LITTLE QUICKER MOVEMENT NORTHEAST
COMPARED WITH THE 00Z GFS ENSEMBLE MEAN OR 00Z ECMWF. HOWEVER THE
QUICKER MOVEMENT IS SUPPORTED BY THE 12Z NAM WHICH IS MORE
PROGRESSIVE WITH THE MOVEMENT OF THE TROF AND UPPER LOW. WITH LOW
AND TROF LIFTING NORTHEAST HEIGHTS RISE DURING THE FIRST HALF OF THE
UPCOMING WEEK. HOWEVER WE REMAIN IN BROAD CYCLONIC FLOW THROUGH MID
WEEK. INITIALLY EXPECT SOME SHORT WAVE IMPULSES TO MOVE THROUGH THE
MEAN TROF...BUT TIMING OF THESE IS DIFFICULT. LATEST MODEL GUIDANCE
WOULD INDICATE ONE IMPULSE WILL AFFECT THE AREA MONDAY...AND WILL
CARRY SLIGHT CHANCE POPS AREA WIDE FOR MONDAY...WITH SLIGHT CHANCE
CONTINUING INTO THE NIGHT FOR THE NORTH AND EAST. EVEN LESS
CERTAINTY FOR TUESDAY...AND PLAN TO CARRY A SLIGHT CHANCE FOR ONLY
THE EAST PART OF FORECAST AREA ON TUESDAY. THIS WILL BE FOLLOWED BY
A COUPLE DAYS OF DRY CONDITIONS AREA WIDE. THE NEXT CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL COME THURSDAY NIGHT INTO FRIDAY WITH
APPROACH OF NEXT TROF. UNDER THE INFLUENCE OF THE NORTHWESTERLY FLOW
TEMPERATURES AT THE BEGINNING OF THE PERIOD WILL BE BELOW
NORMAL...WITH WARMING TEMPERATURES AS TROF LIFTS FROM THE AREA. WILL
COOL TEMPERATURES BACK DOWN SOME ON FRIDAY WITH THE CHANCE FOR RAIN.
&&
.AVIATION.../18Z TO 18Z/
ISOLATED TO SCATTERED THUNDERSTORMS WILL PASS NEAR TAF SITES NEXT
SEVERAL HOURS RESULTING FROM A SLOWLY MOVING SHORTWAVE. THESE STORMS
ARE TO BE MOVING FASTER THAN THE SHORTWAVE AND WILL EXPECT NEW
DEVELOPMENT BEHIND THE CURRENT ONES FOR A FEW HOURS. THINK THEY WILL
BECOME FEWER IN NUMBER TOWARDS LATE AFTERNOON. ISOLATED SMALL HAIL
AND STRONG GUSTS WILL ACCOMPANY THE STORMS AND WILL UPDATE IF THEY
APPEAR LIKELY TO MORE DIRECTLY AFFECT AN AIRPORT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...GV
Hazardous weather outlook, Jun 27, 4:45 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT FRI JUN 27 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
545 AM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THE MAIN THREATS
WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS...
SMALL HAIL...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY NIGHT...WITH
THE BEST CHANCE FOR ORGANIZED STORMS OCCURRING FROM SATURDAY
AFTERNOON INTO THE NIGHT AS A COLD FRONT CROSSES THE AREA. SOME OF
THESE STORMS COULD BE STRONG...CONTAINING GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND POSSIBLY SMALL HAIL. IN ADDITION...
ANY THUNDERSTORMS THAT DEVELOP SATURDAY AFTERNOON AND NIGHT COULD
CONTAIN VERY HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING.
THE STORM PREDICTION CENTER HAS PLACED ALL OF KENTUCKY IN THE SLIGHT
RISK AREA FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM SATURDAY AFTERNOON INTO THE
NIGHT.
GREIF
Thunderstorm Wind, Letcher
- When
- June 27, 3:25 PM EST to 3:30 PM EST
- Where
- Letcher County, Fleming
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -82.680
A tree was blown down and across Highway 343, blocking the roadway. Numerous large limbs were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 27, 20082 deaths · 1 injured · $13 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, June 27, 20081 death · 8 injured · 55 kt wind · 14 events
- Flash Flood and Hail in Nebraska, June 27, 20081 injured · $53 million · 1.75 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 27, 20084 injured · $5.3 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Missouri, June 27 to 28, 20082 injured · $1.1 million · EF0 · 34 events
- Hail and Damaging Winds in Illinois, June 27, 2008$370,000 · 61 kt wind · 11 events
- Flash Flood in Missouri, June 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2008$142,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, June 27, 2008$174,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flood in Indiana, June 27, 20082 injured · $74,000 · EF0 · 10 events
- Hail in North Dakota, June 27, 2008$200,000 · 1 in hail · 2 events
- Lightning Strike in New Hampshire, June 27, 2008$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108947.